Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
, 22 (4), 291-4

Hyperalgesia and Opioid Switching

Affiliations
Review

Hyperalgesia and Opioid Switching

Sebastiano Mercadante et al. Am J Hosp Palliat Care.

Abstract

Opioids, intended to abolish pain, can unexpectedly produce hyperalgesia, particularly during rapid opioid escalation. Opioid switching could be a therapeutic option in a condition of opioid-induced tolerance or hyperalgesia, but conversion ratios between opioids are difficult to apply in this context and require strict surveillance and expertise. This situation is challenging, because the rapid escalation of opioid doses, possibly due to the development of opioid-induced tolerance, can cause hyperalgesia. To avoid this adverse effect, clinicians need to refine their assessment of pain treatment and consider opioid switching. The authors present a case report in which switching from fentanyl to methadone was effective in a patient who developed hyperalgesia as a consequence of a rapid opioid escalation. Regardless of the expected clinical improvement of opioid switching using lower doses of the second opioid, the final dose of the second opioid was exaggeratedly low, probably as a consequence of the disappearance of hyperalgesia induced by the first opioid. The results of this case and others like it may help practitioners develop a meaningful approach during opioid escalation, possibly anticipating the need for opioid switching or other alternative measures for patients with uncontrolled cancer pain.

Similar articles

See all similar articles

Cited by 11 PubMed Central articles

See all "Cited by" articles

MeSH terms

LinkOut - more resources

Feedback